Texas, 2012Damaging Winds and Lightning Strike in Texas, August 24, 2012
August 24, 2012 · NWS LUB · 3 events in 2 counties and zones
Rare for late summer, a tightly-wound upper low tracked east this day from the Four Corners into western Kansas. Dry westerly winds from New Mexico created a dryline that moved into the western South Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $386,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rare for late summer, a tightly-wound upper low tracked east this day from the Four Corners into western Kansas. Dry westerly winds from New Mexico created a dryline that moved into the western South Plains. Combined with an axis of upper lift extending south of the upper low, isolated strong storms quickly developed in a moderately unstable environment late this afternoon. By early evening, a storm with a mesoanticylcone developed near Brownfield and tracked northeast (left of the mean storm motion) before collapsing in rural southwest Lubbock County. Although NWS radar indicated the likelihood of severe hail and damaging winds, no ground truth was available throughout the life of this storm. By late evening, lingering outflow boundaries collided in southwest Lubbock County and gave rise to intense multicell storms; one of which produced a destructive downburst that traveled from just northwest of the Lubbock South Plains Mall northeast to the Lubbock Airport and into rural northeast Lubbock County. A swath of straight-line winds estimated as high as 70 mph at times caused light to moderate structural damage at two large home improvement stores and removed the roof from an apartment building. Isolated power outages resulted from downed trees, tree limbs and frequent cloud-to-ground lightning. Tragically, one man died after lightning struck a house and ignited a corrugated stainless steel natural gas line in the roof. The destructive storm later decayed in northeast Lubbock County before reintensifying southeast of Floydada where downburst winds downed several power poles late in the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 24, 5:24 PM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 24, 5:24 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT FRI AUG 24 2012
.AVIATION...
EVEN WITH THE THREAT OF TSRA THIS EVENING...VFR CONDITIONS WILL
PREVAIL. A SMALL AREA OF TSRA IS EXPECTED TO IMPACT LBB BEFORE
01Z WITH BRIEF WIND GUSTS UP TO 35 KNOTS. FARTHER EAST...SLIGHTLY
GREATER INSTABILITY JUST OFF THE CAPROCK IS EXPECTED TO YIELD
SCATTERED TSRA THROUGH THE EVENING AS THE LEADING EDGE OF A
DISTANT UPPER LOW DRAWS CLOSER. CONDITIONAL THREAT OF MORE LATE-
DAY TSRA ON SATURDAY AS A WEAK FRONT APPROACHES FROM THE
PANHANDLE...BUT CONFIDENCE IS TOO LOW FOR PROB30 MENTION.
&&
.PREV DISCUSSION... /ISSUED 314 PM CDT FRI AUG 24 2012/
SHORT TERM...
MAIN CONCERN FOR THE SHORT TERM PERIOD IS CHANCES FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS...AS AN UA LOW APPROACHES THE
SOUTHERN PLAINS FROM THE WEST.
LATEST WATER VAPOR IMAGERY DISPLAYED THE UA LOW PROGRESSING ENE
ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO. DRIER AIR WAS
FILTERING ACROSS THE WRN AND CENTRAL SOUTH PLAINS THIS
AFTERNOON...HENCE THE LACK OF SIGNIFICANT CLOUD COVER.
HOWEVER...SFC CONVERGENCE WAS NOTED ACROSS THE NWRN SOUTH PLAINS
COURTESY OF A SFC TROUGH NORTH OF THE REGION. THUS...AGITATED
CU-FIELDS HAVE DEVELOPED AS A RESULT AND THE POTENTIAL FOR STORM
DEVELOPMENT EXISTS. FURTHERMORE...SFC-BASED CAPE OF 1.0-1.5 KJ/KG
AND PWATS RANGING BETWEEN 1.20-2.00 INCHES ACROSS THE CENTRAL AND
EASTERN ZONES MAY RESULT IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS LATER THIS AFTERNOON/EVENING. AN INVERTED V-SOUNDING
PROFILE...25-35 KTS OF 0-6 KM OF BULK SHEAR AND ADEQUATE PWATS...MAY
RESULT IN A FEW STORMS BEING CAPABLE OF PRODUCING BRIEF SEVERE WIND
GUSTS...BRIEF MODERATE RAINFALL AND PERHAPS LOW END SEVERE HAIL.
TONIGHT INTO EARLY TOMORROW MORNING...THE UA LOW WILL OPEN UP AND
ITS TAIL END WILL SWING ACROSS THE CWA DURING THE SAID TIME. BEST
LIFT APPEARS TO BE NORTH OF THE SOUTH PLAINS...HOWEVER A PERSISTENT
UPSLOPE SFC COMPONENT...LLJ INCREASING TO 35-45 KTS AND DECENT MID
LEVEL INSTABILITY STILL EXISTS /600-900 J/KG/...MORE SO ACROSS THE
NRN AND NERN ZONES WHICH IS CLOSEST TO THE BEST LARGE SCALE ASCENT.
WILL CONTINUE MENTIONABLE POPS TONIGHT...WITH BEST POPS NOTED ACROSS
THE AFOREMENTIONED LOCALES. TOMORROW AFTERNOON...MOIST MID LEVELS
WILL ENSUE IN ADDITION TO DAYTIME DESTABILIZATION WILL PERHAPS BE
ENOUGH TO PROMOTE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
FURTHERMORE......A FRONTAL INTRUSION WILL APPROACH THE FAR SWRN
TEXAS PANHANDLE...SERVING AS YET ANOTHER FOCUS FOR PRECIP
DEVELOPMENT.
OVER NIGHT TEMPS WILL GENERALLY BE MILD WITH LOWER 60S NW TO LOWER
70S SE. DAYTIME HIGHS TOMORROW MAY A DEGREE OR TWO WARMER THAN
TODAY...WITH UPPER 80S TO LOWER 90S ANTICIPATED.
LONG TERM...
WE STILL MAY SEE AN OPPORTUNITY OR TWO FOR SHOWERS LATE THIS
WEEKEND INTO MONDAY BEFORE CHANCES DWINDLE WITH A BUILDING HIGH
PRESSURE RIDGE MUCH OF NEXT WEEK.
UNTIL THEN...A COOL UPPER LEVEL TROUGH WILL BE SLOWLY EDGING
ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY THOUGH WEAKENING AS
MAIN ENERGY MOVES FAR TO THE EAST AND HEIGHTS REBUILD TO THE
NORTHWEST. FLOW WILL BECOME MORE NORTHEAST ALOFT AND INCREASINGLY
UNFAVORABLE FOR MOVEMENT OF CONVECTION OFF HIGHER TERRAIN TO OUR
WEST...BUT MOIST AND UNSTABLE CONDITIONS SHOULD STILL BE ADEQUATE
FOR AT LEAST LOW THUNDER CHANCES DURING THIS PERIOD. A SURFACE
HIGH PRESSURE RIDGE WILL SETTLE SOUTHWARD AS WELL SUNDAY INTO
MONDAY WITH SURFACE TROUGH TO THE SOUTH RESEMBLING A WEAK FRONTAL
BOUNDARY JUST SOUTH OF THE AREA...AT LEAST RESULTING IN LOW LEVEL
CONVERGENT BOUNDARY SUNDAY INTO EARLY MONDAY. A WEAKNESS ALOFT
OVER THE SOUTHERN PART OF THE AREA INTO MONDAY WILL STILL GIVE
OPPORTUNITY FOR SHOWERS OR WEAK THUNDERSTORMS TO DEVELOP. SHOWER
CHANCES SHOULD DROP FURTHER OR END BY TUESDAY AND BEYOND ALTHOUGH
DIFFERENCES REMAIN REGARDING HOW MUCH WEAKNESS ALOFT WILL EXIST.
WE INCREASED THUNDER CHANCES SLIGHTLY SATURDAY NIGHT AND ALSO
ADDED LOW MENTION ACROSS MAINLY SOUTHWEST ZONES ON MONDAY. FEW
OTHER CHANGES OF NOTE THIS TIME WITH TEMPERATURES LIKELY TO REMAIN
CLOSE TO NORMAL. RMCQUEEN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 89 62 89 63 / 20 20 40 20 20
TULIA 65 88 65 89 65 / 20 20 40 20 20
PLAINVIEW 66 89 65 88 66 / 20 20 40 20 20
LEVELLAND 67 91 66 88 66 / 20 20 30 20 20
LUBBOCK 68 92 67 88 68 / 20 20 30 20 20
DENVER CITY 68 92 66 89 66 / 20 20 30 20 20
BROWNFIELD 67 92 66 89 67 / 20 20 30 20 20
CHILDRESS 69 93 71 93 71 / 30 30 40 20 20
SPUR 69 92 69 91 71 / 20 20 30 20 20
ASPERMONT 71 94 71 93 73 / 20 30 20 30 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
93
Hazardous weather outlook, Aug 24, 4:31 AM CST, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
531 AM CDT FRI AUG 24 2012
TXZ021>044-251045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
531 AM CDT FRI AUG 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND TONIGHT...FAVORING LOCATIONS ALONG AND EAST OF
THE I-27/US-87 CORRIDOR. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE WIND GUSTS TO
60 MPH...HAIL TO QUARTER SIZE AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 24, 5:30 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT FRI AUG 24 2012
TXZ035-250000-
LUBBOCK-
630 PM CDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL LUBBOCK COUNTY...OR
ABOUT 3 MILES NORTHWEST OF REESE CENTER...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH...LOCALIZED BLOWING DUST...AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3356 10208 3366 10208 3372 10208 3383 10185
3375 10172 3360 10180 3355 10207
TIME...MOT...LOC 2329Z 236DEG 16KT 3364 10205
MCZSpecial weather statement, Aug 24, 6:00 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT FRI AUG 24 2012
TXZ035-250030-
LUBBOCK-
700 PM CDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...
AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL
LUBBOCK COUNTY...OR ABOUT 3 MILES WEST OF THE LUBBOCK INTERNATIONAL
AIRPORT...MOVING EAST AT 15 MPH. ADDITIONAL...BUT LESS INTENSE
STORMS WERE DEVELOPING IMMEDIATELY TO THE WEST OF THE STRONGEST
STORM AND MAY RESULT IN LOCALIZED HEAVY RAINFALL THROUGH 730 PM.
WIND GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3383 10183 3383 10156 3362 10156 3359 10199
3372 10201
TIME...MOT...LOC 2357Z 255DEG 14KT 3367 10187
MCZSpecial weather statement, Aug 24, 6:48 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
748 PM CDT FRI AUG 24 2012
TXZ040-250115-
TERRY-
748 PM CDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST TERRY COUNTY...
AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF BROWNFIELD...MOVING NORTHEAST AT
25 MPH ALONG AND JUST SOUTH OF BROWNFIELD HIGHWAY.
HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE ALL POSSIBLE WITH
THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3327 10238 3339 10227 3339 10208 3322 10208
3316 10228
TIME...MOT...LOC 0047Z 233DEG 20KT 3326 10226
MCZSpecial weather statement, Aug 24, 7:32 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT FRI AUG 24 2012
TXZ035-250145-
LUBBOCK-
832 PM CDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LUBBOCK COUNTY...
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN LUBBOCK COUNTY...OR 3
MILES WEST OF SLIDE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 54 MPH HAVE ALREADY OCCURRED WITH THIS STORM SOUTH
OF WOLFFORTH. IN ADDITION TO STRONG WINDS...BLOWING DUST IS LIKELY
AHEAD OF THIS STORM AS IT CONTINUES TO DECAY THROUGH 845 PM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3360 10190 3355 10171 3339 10175 3339 10204
3348 10206
TIME...MOT...LOC 0129Z 234DEG 27KT 3342 10196
MCZThunderstorm Wind, Lubbock
- When
- August 24, 10:00 PM CST to 10:23 PM CST
- Where
- Lubbock County, 2.06 mi SSW of Doud to 2.91 mi SW of Heckville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $350,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.541, -101.939
A downburst with winds estimated as high as 70 mph at times traveled northeast from near Frankford Avenue and Spur 327 in southwest Lubbock to the Lubbock International Airport and to just north of Idalou. Peak winds on the periphery of this downburst were officially measured at 63 mph at 2200 CST at a Texas Tech University West Texas Mesonet located 3WNW of the University, 59 mph at 2203 CST at the Lubbock ASOS, and 65 mph at 2223 CST at a KAMC weather station in Idalou. The downburst caused moderate damage to a greenhouse located at Lowe's Home Improvement store. At a nearby Home Depot store, the canopy to a greenhouse was partially damaged and several steel fence posts embedded in concrete were bent. At an apartment complex located near 50th Street and Slide Road, the roof of one unit was blown off. Damage to homes was generally light and consisted of some downed fences, broken rain gutters and torn roofing shingles. Many trees lost limbs of various sizes and in a few cases entire trees were toppled. Power outages were confined mostly to small grids in and around the path of the downburst. Total monetary damage from this downburst is estimated around $350,000; much of which was incurred at the home improvement stores.
Lightning, Lubbock
- When
- August 24, 10:00 PM CST
- Where
- Lubbock County, 4.47 mi WNW of Lubbock Airpark
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 33.496, -101.895
Lightning struck a home in the 3900 block of 110th Street in Lubbock late this night causing a corrugated steel natural gas line in the roof to ignite. The subsequent explosion was directed into the garage of the house which at the time was occupied by two men. One man, 31 year-old Brennan Chase Teel of Rockwall, Texas, was directly in the path of the explosion and was fatally injured. The second man was behind a truck at the time which acted to shield the explosion around him; although he required temporary hospitalization for smoke inhalation. The garage door was severely damaged upon buckling outward from the explosion. A fire also developed in the attic where the lightning channel struck, but was promptly extinguished by local firefighters who witnessed the close lightning strike and smoke plume. The remainder of the house suffered light to moderate smoke damage. Monetary losses were estimated as damage figures were not available.
Thunderstorm Wind, Floyd
- When
- August 24, 11:15 PM CST
- Where
- Floyd County, 1.8 mi NE of Lakeview
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- COOP Observer
- Coordinates
- 33.890, -101.230
A COOP observer reported three power poles down on the west end of his farm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 24, 2012$210,000 · 1 event
- Wildfire in North Dakota, August 24 to 29, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Dakota, August 24, 2012$5,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in South Dakota, August 24, 20121 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24, 20126 events
- Hail and Damaging Winds in North Dakota, August 24, 201260 kt wind · 6 events
- Flash Flood and Damaging Wind in Arizona, August 24, 2012$10,000 · 60 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 24 to 25, 20121 in hail · 3 events
- Hail and Damaging Wind in Minnesota, August 24 to 25, 20121 in hail · 3 events
- Frost and Freeze in Oregon, August 24, 20122 events
- Hail in Georgia, August 24, 20121 in hail · 1 event
- High Wind in North Dakota, August 24, 201253 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394516, 394519, 394515.